Alert archive / New Mexico / Red Flag Warnings in 2014

Red Flag Warning 31, NWS Midland/Odessa, TX

April 16, 2014

NWS Midland/Odessa, TX issued this red flag warning at Apr 16, 2014, 3:37 AM MDT. It took effect at Apr 16, 2014, 12:00 PM MDT. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 16, 2014, 3:37 AM MDT (09:37 UTC)
In effect from
Apr 16, 2014, 12:00 PM MDT
Expired
Apr 17, 2014, 3:00 AM MDT
In force
15 hr
Issued by
NWS Midland/Odessa, TX

The text

As transmitted, in the capitals the NWS used until 2016.

766 
WWUS84 KMAF 160937
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
437 AM CDT WED APR 16 2014

...A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS FROM
MID DAY TODAY THROUGH MID EVENING FOR 20 FOOT WINDS OF 20 MPH OR
MORE...RH OF 15 PERCENT OR LESS AND HIGH FIRE DANGER...

.WINDS WILL INCREASE TODAY AHEAD OF AN APPROACHING UPPER LEVEL
STORM SYSTEM...TRANSPORTING VERY DRY AIR INTO SOUTHWEST TEXAS AND
SOUTHEAST NEW MEXICO. CRITICAL FIRE WEATHER CONDITIONS ARE
EXPECTED TO DEVELOP IN THE GUADALUPE MOUNTAINS BY MID DAY AS
RELATIVE HUMIDITIES DROP TO 5 TO 10 PERCENT WITH WEST WINDS
EXCEEDING 20 MPH WITH A HIGH FIRE DANGER. MUCH OF THE REST OF THE
AREA WILL SEE ELEVATED FIRE CONCERNS DUE TO RELATIVE HUMIDITY LESS
THAN 15 PERCENT AND OCCASIONALLY GUSTY SOUTH TO SOUTHWEST WINDS.

NMZ114-TXZ258-162145-
/O.UPG.KMAF.FW.A.0025.140416T1800Z-140417T0300Z/
/O.NEW.KMAF.FW.W.0031.140416T1800Z-140417T0400Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
337 AM MDT WED APR 16 2014

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 10 PM MDT THIS
EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE
MOUNTAINS OF SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A RED
FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM MDT
THIS EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* WIND...SOUTHWEST 20 TO 25 MPH AND GUSTY.

* HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

05
1 follow-up statement
191 
WWUS84 KMAF 161900
RFWMAF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
200 PM CDT WED APR 16 2014

...A RED FLAG WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS
UNTIL 3 AM MDT THURSDAY FOR 20 FOOT WINDS OF 20 MPH OR MORE...RH
OF 15 PERCENT OR LESS AND HIGH FIRE DANGER...

.SOUTHWEST WINDS HAVE INCREASED AHEAD OF AN APPROACHING UPPER
LEVEL STORM SYSTEM, WHICH IS ALSO TRANSPORTING VERY DRY AIR INTO
SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO.  CRITICAL FIRE WEATHER
CONDITIONS HAVE DEVELOPED IN THE GUADALUPE MOUNTAINS, WITH RH/S
DROPPING TO 15 PERCENT OR BELOW THIS AFTERNOON. EXPECT RH/S WILL
STAY BELOW 15 PERCENT WELL INTO THE NIGHT, AND SINCE 20 FOOT WIND
SPEEDS ARE EXPECTED TO REMAIN ABOVE 20 MPH SUSTAINED DURING THIS
TIME, HAVE EXTENDED THE RED FLAG WARNING UNTIL LATE TONIGHT.  AN 
APPROACHING COLD FRONT THURSDAY MORNING WILL ALLOW WINDS TO
DECREASE LATE TONIGHT, WHILE RH/S WILL RISE THEN TOO.  

NMZ114-TXZ258-170900-
/O.EXT.KMAF.FW.W.0031.000000T0000Z-140417T0900Z/
GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ-GUADALUPE MOUNTAINS-
100 PM MDT WED APR 16 2014

...RED FLAG WARNING NOW IN EFFECT UNTIL 3 AM MDT THURSDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR THE GUADALUPE MOUNTAINS OF
SOUTHEAST NEW MEXICO AND SOUTHWEST TEXAS...

* WIND...SOUTHWEST 20 TO 30 MPH AND GUSTY.

* HUMIDITY...5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS STRONGLY DISCOURAGED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

AVOID THE USE OF OPEN FLAMES OR ANY ACTIVITIES THAT MAY GENERATE
SPARKS. ACCIDENTAL IGNITIONS WILL HAVE THE POTENTIAL TO GROW
QUICKLY INTO DANGEROUS WIND- DRIVEN WILDFIRES.

&&

$$

FOR MORE INFORMATION FROM THE NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/MAF (ALL LOWER CASE)

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this red flag warning went out at Apr 15, 10:31 PM MDT, 5 hours 6 minutes earlier.

Area forecast discussion, Apr 15, 10:31 PM MDT, 5 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1131 PM CDT Tue Apr 15 2014

.DISCUSSION...
See 06Z aviation discussion below.

&&

.AVIATION...
VFR conditions are expected across southeast New Mexico and
southwest Texas through Wednesday evening with no significant
weather expected. Winds will generally be south to southeast
across the area with stronger winds near 20 knots and gusty at
eastern terminals including MAF and FST. As a surface low and cold
front push south through eastern New Mexico, winds at CNM and PEQ
will become southwesterly but light in the evening. A cold front
switching winds to the north will be approaching CNM and HOB
terminals at 06Z.

&&

.PREV DISCUSSION... /ISSUED 632 PM CDT Tue Apr 15 2014/

DISCUSSION...

AVIATION...
VFR with a few clouds moving in from the west.  Southerly winds
will drop off some overnight but pick back up by midday tomorrow.

PREV DISCUSSION... /ISSUED 255 PM CDT Tue Apr 15 2014/

DISCUSSION...
A warming trend is expected to continue tonight and Wednesday due
to a lee surface trough intensifying ahead of a broad and weak
upper level trough. The aforementioned upper level trough is
forecast to track across the plains early Thursday and drive a dry
cold front south through the forecast area Thursday morning. High
temperatures will cool several degrees behind this front Thursday
to below normal values most areas.

Deep southwesterly flow aloft will quickly develop by Friday and
continue Saturday ahead of and along a southern stream upper
level storm system. The trough and an associated significant lead
shortwave will be close enough by Friday afternoon for mention of
a slight chance of showers and thunderstorms across extreme
western sections of southeast New Mexico and extreme west Texas.
The lead wave is forecast to track across the forecast area Friday
night so will include a slight chance to a chance of showers
and thunderstorms across the entire forecast area.

Saturday could be the first spring convective event. The main
upper level storm system will approach during the afternoon and
lift and instability will increase significantly ahead of a
dryline. Looking for strong to possibly severe thunderstorms to
develop along the dryline during the day and move east toward the
eastern Permian Basin in the evening with some potential for an
mesoscale system to develop. For now went with mainly chance
pops in the forecast area with the highest pops in the eastern
Basin Saturday evening. The upper level trough will pass by
later Saturday night with decreasing chances of precipitation
Sunday.

Beyond Sunday kept a dry forecast and went with a split in
guidance temperatures due to significant differences between the
models in the pattern aloft with temperatures expected to be
a few degrees above normal. Another storm system may impact
the area by next Tuesday.

FIRE WEATHER...
Cool and dry conditions will persist over the region this afternoon
with most locations seeing minimum afternoon RHs around 10 to 15
percent.  Southerly 20 foot winds of 15 to 25 mph will persist over
portions of the Guadalupe Mountains and southeast New Mexico Plains
until around sunset, so elevated fire weather conditions are
expected to continue through 7 pm MDT.  Even though temperatures
will drop near or below normal levels tonight, recovery will be poor
to fair in most areas.

The surface pressure gradient will tighten over the region tonight
and Wednesday, with most locations seeing at least 15 to 20 mph
sustained, southerly 20 foot winds Wednesday afternoon.
Temperatures will warm to near normal levels Wednesday with minimum
afternoon RH/s dropping to 7 to 15 percent along and west of a
Snyder to Midland to Sanderson line.  Southwesterly 20 foot winds of
at least 15 to 25 mph are expected to occur in the Guadalupe
Mountains.  Since it is not clear cut whether these winds will be a
little stronger or not, will continue with the Fire Weather Watch
for the Guadalupes Wednesday afternoon and evening.  It does not
appear wind speeds will be strong enough, long enough, for critical
fire weather conditions over the rest of the forecast area.  The
Haines Index will be high over northern portions of the area
Wednesday afternoon, and over all of the forecast area Wednesday
night.  After poor to fair recovery along and west of a Maljamar to
Pecos to Big Bend line Wednesday night, a cold front will push south
over the area Thursday.  Northerly winds of 15 to 25 mph are
expected behind the front, but RH/s will stay above 15 percent in
the cooler air.  Portions of the Presidio Valley and Big Bend will
see RH/s drop to 10 to 15 percent Thursday afternoon.  However, 20
foot wind speeds will not be strong enough for critical fire weather
conditions.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH from Wednesday afternoon through Wednesday
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains
     NP/Lincoln NF/LNZ.

TX...FIRE WEATHER WATCH from Wednesday afternoon through Wednesday
     evening FOR THE FOLLOWING ZONES... Guadalupe Mountains.

&&

05
Hazardous weather outlook, Apr 16, 3:15 AM MDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
415 AM CDT WED APR 16 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-170915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
415 AM CDT WED APR 16 2014 /315 AM MDT WED APR 16 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER CONCERNS WILL BE ELEVATED TODAY ACROSS SOUTHEAST
NEW MEXICO AND MUCH SOUTHWEST TEXAS DUE TO VERY DRY CONDITIONS AND
OCCASIONALLY GUSTY WINDS. STRONGER WINDS IN THE GUADALUPE
MOUNTAINS WILL PRODUCE CONDITIONS PARTICULARLY FAVORABLE FOR THE
GROWTH AND SPREAD OF WILDFIRE THIS AFTERNOON THROUGH MID EVENING
PROMPTING ISSUANCE OF A RED FLAG WARNING. BURNING IS DISCOURAGED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE FROM FRIDAY NIGHT THROUGH
SUNDAY ACROSS PARTS OF SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO.
STRONG TO POSSIBLY SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
MAINLY ACROSS SOUTHEAST NEW MEXICO AND THE WESTERN PERMIAN BASIN
SOUTH TO THE BIG BEND AREA. THE THREAT OF STRONG TO SEVERE
THUNDERSTORMS WILL PROGRESS EASTWARD SATURDAY NIGHT INTO SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

Nearby

Red Flag Warnings in New Mexico, 2014Red Flag Warnings in Texas, 2014Every red flag warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.